Hail, Dawes
- When
- July 25, 5:08 PM MST
- Where
- Dawes County, 0.86 mi NW of Crawford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.690, -103.410
Dime to quarter size hail.
An early evening thunderstorm deposited large hail in northern Dawes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm deposited large hail in northern Dawes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 25, 4:05 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT MON JUL 25 2011 .UPDATE...AVIATION...00Z TAF ISSUANCE... VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL AFFECT THE CWA THROUGH EARLY THIS EVENING WITH BRIEF WIND GUSTS UP TO 35 KTS. SOUTHERLY WINDS WILL INCREASE TONIGHT OVER THE PANHANDLE WITH GUSTS UP TO 30 KTS POSSIBLE. GUSTY WINDS WILL CONTINUE IN THIS AREA THROUGH THE DAY TUESDAY BUT WILL VEER TO A MORE WESTERLY DIRECTION. BREEZY WESTERLY WINDS WILL ALSO OCCUR OVER MUCH OF SOUTHEAST WYOMING AS WELL. A MORE SCATTERED COVERAGE OF THUNDERSTORMS WILL BE OVER THE CWA TUESDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE BRIEF WIND GUSTS TO 40 KNOTS...SMALL HAIL AND A PERIOD OF HEAVY RAIN MAINLY OVER THE EAST PARTS OF THE CWA. A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES COULD ALSO OCCUR IN THE STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 326 PM MDT MON JUL 25 2011/ SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS FORMED AROUND MIDDAY ALONG THE LARAMIE RANGE. THE ACTIVITY WILL SLOWLY MOVE EAST THROUGH EARLY TONIGHT. A SHORTWAVE TROUGH AT 250 MB WILL MOVE ACROSS THE CWA THROUGH THIS EVENING AND WAS AIDING IN THE STORM DEVELOPMENT AND MOVEMENT. CAP OVER THE EAST PART OF THE CWA HAS BEEN SLOWLY ERODING SINCE THE LATE MORNING. OVER THAT AREA...LAPS CAPE VALUES ARE BETWEEN 1000 AND 1500 J/KG AT 19Z WITH SURFACE BASED LIFTED INDICES AROUND -4. THERE IS SOME POTENTIAL FOR STRONG STORMS IN THE EAST PART OF THE CWA WITH THE CAP BEING ERODED AND THE AVAILABLE BOUNDARY LAYER MOISTURE. THE MID AND UPPER LEVEL MOISTURE PLUME WAS CURRENTLY SPREADING OVER THE CWA AND WILL BE OVER THE CWA ON TUESDAY. PRECIPITABLE WATER VALUES INCREASE ON TUESDAY. A SURFACE LOW PRESSURE TROUGH WILL MOVE EAST AND BE EAST OF MUCH OF THE CWA LATER TONIGHT AND TUESDAY MORNING. THE RESULT WILL BE A WESTERLY WIND AND LOWER SURFACE DEW POINTS OVER THE CWA. STILL A SCATTERED COVERAGE OF STORMS SHOULD FORM BY MIDDAY AND THEN CONTINUE THROUGH THE EVENING. SOME SHOWERS AND STORMS WILL LINGER LATER TUESDAY NIGHT AND WEDNESDAY MORNING OVER THE FAR WEST PART OF THE CWA. THE FLOW ALOFT BECOMES MORE SOUTHWESTERLY BY TUESDAY AS THE UPPER HIGH IS PUSHED EAST FROM THE SOUTHERN ROCKIES. A SHORTWAVE TROUGH WILL MOVE ACROSS NORTHERN MONTANA AND SOUTH CENTRAL CANADA TUESDAY AND EARLY TUESDAY NIGHT. THAT FEATURE WILL TURN THE FLOW ALOFT TO SOUTHWEST AND THEN WESTERLY BY WEDNESDAY. ALSO...IT WILL HELP TO PUSH A PACIFIC COLD FRONT ACROSS THE CWA TUESDAY NIGHT AND WEDNESDAY MORNING. WINDS WILL BE GUSTY AHEAD OF THE FRONT AS WELL AS BEHIND THE FRONT THROUGH WEDNESDAY. THE STRONGER WINDS WILL BE TONIGHT OVER THE PANHANDLE AND DURING THE DAYTIME HOURS IN AREAS ALONG AND EAST OF THE LARAMIE RANGE. THE MID AND UPPER LEVEL MOISTURE PLUME WILL BE PUSHED BACK SOUTH ON WEDNESDAY AND BOUNDARY LAYER WILL DECREASE FURTHER. STILL SHOULD BE SOME STORMS AROUND WEDNESDAY AFTERNOON BUT COVERAGE SHOULD BR LESS THAN ON TUESDAY. TEMPERATURES WILL REMAIN VERY WARM ACROSS THE CWA THROUGH WEDNESDAY. THE 700 MB TEMPERATURES WILL BE SLIGHTLY LOWER THAN THOSE OF TODAY AND ADDITIONAL CLOUD COVER ON TUESDAY MAY HELP TO MODERATE THE TEMPERATURES A BIT. LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WEST-SOUTHWEST FLOW WILL REMAIN ALOFT THROUGH FRIDAY AS THE UPPER RIDGE REMAINS FLATTENED ACROSS THE SOUTHERN HALF OF THE US. A NUMBER OF SHORTWAVE FEATURES WILL MOVE ACROSS THE REGION IN THIS FLOW PATTERN ALONG WITH SOME MONSOONAL MOISTURE...BRINGING AT LEAST A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. THE DEEPER PLUME WILL REMAIN SOUTH AND EAST OF THE AREA FOR THE MOST PART...AT LEAST UNTIL LATER IN THE WEEKEND SO EXPECT RAINFALL TO BE MODERATE AT BEST UNTIL THEN. THE RIDGE WILL BUILD BACK ACROSS THE CENTRAL US THROUGH THE WEEKEND...AND THE MOISTURE PLUME WILL SHIFT BACK NORTH AND WITH A MORE DIRECT PATH ACROSS THE CWA. SATURDAY WILL REMAIN DRY IN THIS TRANSITION PHASE...WITH A RETURN OF BETTER CHANCES FOR PRECIP ACROSS THE AREA FOR EARLY NEXT WEEK. IN ADDITION...MUCH WARMER TEMPERATURES WILL ALSO RETURN NEXT WEEK AS THE RIDGE BUILDS ALOFT. FIRE WEATHER...GRASSES HAVE FINALLY DRIED ENOUGH OVER EAST CENTRAL WYOMING AND THE PANHANDLE TO SUPPORT LARGE FIRE GROWTH. SOME THUNDERSTORMS WILL AFFECT THE CWA THROUGH THIS EVENING...WITH ACTIVITY PRODUCING WETTING RAINFALL EAST OF THE LARAMIE RANGE. IN ADDITION...SOUTHWEST WINDS WILL GUST AS HIGH AS 35 MPH ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS EVENING WITH SOUTH WINDS GUSTING THAT HIGH FOR MUCH OF THE NIGHT IN THE PANHANDLE. THE CONDITIONS WILL CONTINUE TO BE VERY WARM THROUGH THE EARLY EVENING ALONG WITH RELATIVE HUMIDITY VALUES BETWEEN 15 AND 25 PERCENT. THE MONSOONAL PLUME OF MOISTURE WILL MOVE BACK OVER THE CWA ON TUESDAY AND WILL PRODUCE A BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH WETTING RAINFALL. DRIER AIR WILL MOVE BACK OVER THE CWA ON WEDNESDAY...FOR LESS NUMEROUS STORMS. A SURFACE LOW PRESSURE TROUGH WILL MOVE EAST OF THE CWA TUESDAY MORNING AND WILL BE FOLLOWED BY A COLD FRONT TUESDAY NIGHT AND WEDNESDAY MORNING. BOTH FEATURES WILL ACT TO PRODUCE WESTERLY SURFACE WINDS TUESDAY AND WEDNESDAY WITH GUSTS TO 35 MPH...ESPECIALLY IN SOUTHEAST WYOMING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...WEILAND LONG TERM/AVIATION...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1111 AM MDT MON JUL 25 2011 NEZ002-003-019>021-054-055-095-096-WYZ101>119-261130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1111 AM MDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL OCCUR OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HEAVY RAIN AND HAIL UP TO ONE HALF INCH IN DIAMTER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA FROM TUESDAY THROUGH FRIDAY. THE STORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS TO THE EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 255 PM MDT MON JUL 25 2011 WYZ107-108-252200- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 255 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND NORTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF GLENDO RESERVOIR...OR 28 MILES SOUTHWEST OF LUSK...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RAWHIDE BUTTES AROUND 350 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 339 PM MDT MON JUL 25 2011 WYZ102-252245- NIOBRARA COUNTY WY- 339 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY UNTIL 445 PM MDT... AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEELINE...OR 17 MILES WEST OF LUSK...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... KEELINE AROUND 345 PM MDT. MANVILLE AROUND 425 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 533 PM MDT MON JUL 25 2011 NEZ095-260015- NORTH SIOUX NE- 533 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 615 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HARRISON...OR 37 MILES EAST OF LUSK...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 536 PM MDT MON JUL 25 2011 NEZ019-096-260015- SCOTTS BLUFF NE-SOUTH SIOUX NE- 536 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX AND NORTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 615 PM MDT... AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORRILL...OR 14 MILES SOUTHEAST OF TORRINGTON...MOVING EAST-NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MITCHELL AROUND 600 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT MON JUL 25 2011 NEZ002-095-260045- DAWES NE-NORTH SIOUX NE- 549 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND WESTERN DAWES COUNTIES UNTIL 645 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF CRAWFORD...OR 28 MILES SOUTHWEST OF CHADRON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... CRAWFORD AROUND 605 PM MDT. WHITNEY LAKE AROUND 625 PM MDT. WHITNEY AROUND 635 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL CRAWFORD 42.69N 103.41W
07/25/2011 E0.75 INCH DAWES NE TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
&&
MJAMSKIThe Rapid City radar (KUDX), 166 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
2 hail. Local standard time, as filed.
Dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316705, 316706.